Texas, 2015

High Wind in Texas, November 16, 2015

November 16, 2015 · NWS EPZ · 1 event in 1 county or zone

An upper low was moving through the four corners region with a 150 knot jet and strong cold front out ahead of it. Winds across the region gusted over 60 mph behind the front with several semis becoming overturned during the peak of rush hour.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper low was moving through the four corners region with a 150 knot jet and strong cold front out ahead of it. Winds across the region gusted over 60 mph behind the front with several semis becoming overturned during the peak of rush hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Nov 16, 2:42 PM MST, 18 minutes earlier.

Area forecast discussion, Nov 16, 2:42 PM MST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
242 PM MST MON NOV 16 2015

.SYNOPSIS...
A DEEP LOW PRESSURE SYSTEM WITH COLD FRONT WILL MOVE ACROSS NEW
MEXICO AND WEST TEXAS BRINGING WINDY AND COLDER WEATHER TO THE
BORDERLAND TONIGHT AND TUESDAY. IN ADDITION THERE WILL BE CHANCES
FOR SNOW OVER THE HIGHER MOUNTAINS THROUGH TONIGHT. WESTERLY WINDS
AND HIGH PRESSURE WILL BRING MILDER DRY WEATHER WEDNESDAY THROUGH
FRIDAY. DRY WEATHER WITH SLIGHTLY COOLER TEMPERATURES ARE ALSO
EXPECTED FOR NEXT WEEKEND.

&&

.DISCUSSION...
ACTIVE WEATHER ONGOING TODAY. DEEP UPPER LEVEL LOW WAS MOVING
INTO NORTHWESTERN NEW MEXICO EARLY THIS AFTERNOON WHILE STRONG LEE
CYCLOGENESIS WAS OCCURRING OVER SOUTHEAST COLORADO. MID LEVEL
WINDS WERE NEAR 100 KT ACROSS THE CWA WHILE LOW LEVEL GRADIENTS
WERE STRENGTHENING THUS CAUSING VERY WINDY CONDITIONS ACROSS THE
REGION WITH BLOWING DUST ALSO OCCURRING. IN ADDITION A COLD FRONT
HAD ALREADY MOVED EASTWARD THROUGH WESTERN ZONES WITH RAPIDLY
FALLING TEMPERATURES AND STRONG DYNAMIC FORCING INDUCING SNOW
AROUND THE SILVER CITY-LORDSBURG AREAS.

UPPER LOW WILL ACCELERATE ACROSS NORTHERN NEW MEXICO TONIGHT WITH
COLD FRONT PUSHING ACROSS THE REMAINDER OF THE CWA BEFORE 8 PM.
THIS SCENARIO WILL SUSTAIN WINDY CONDITIONS INTO THE EARLY
EVENING. DESPITE LITTLE MOISTURE INFLOW STRONG UPPER FORCING
AND FURTHER DEEP LAYER COOLING WILL FURTHER INDUCE MOUNTAIN SNOW
SHOWERS TONIGHT.

SUBSIDING WEST TO NORTHWEST FLOW BEHIND THE FRONT AND TROUGH WILL
BRING COOL BUT DRY WEATHER ON TUESDAY. WEAK ZONAL FLOW WILL THEN
PRODUCE MILDER DRY WEATHER WEDNESDAY THROUGH FRIDAY. A WEAK FRONT
MAY CAUSE SLIGHT COOLING SATURDAY BUT OTHERWISE DRY WEATHER WILL
PERSIST INTO EARLY NEXT WEEK.

&&

.AVIATION...VALID 16/00Z-17/00Z.
STRONG COLD FRONT PASS THRU AREA. AHD OF FRNT SC-BKN030-040 SCT-
BKN070-080 VSBY 1-3 SM BLDU  ISOLD -SHRA. FRONT TO PASS OUT OF CWA
BY 02Z. OTHERWISE UNTIL 09Z GILA WILDERNESS AND SACRAMENTOS...SCT-
BKN 020-030 SCT-BKN080-100 3-6SM -SHSN ABOVE 6000FT. GNLY UNTIL 10Z
WINDS 30020G30KT SCT-BKN 040-060 SCT0BKN080-100 BKN200. AFT 10Z SKY
SCT050 SCT100 SCT200 WINDS 29012G22KT. MDT TO SVR TURBC OVR NR MTNS
UP TO 20KT MSL UNTIL 03Z THE OCNL LGT TO MDT. GNLY LGT TO MDT MXD
ICGICIP FRZNG LVL TO 15K FT MTN AREAS UNTIL 08Z.

&&

.FIRE WEATHER... STRONG STORM SYSTEM IS MOVING THROUGH THE AREA
PRESENTLY...WITH SNOW IN THE GILA REGION...AND STRONG WINDS FOR THE
LOWLANDS.
STRONGEST WINDS ARE JUST BEHIND THE FRONT...WHICH HAS PUSHED JUST
EAST OF THE RIO GRANDE VALLEY AND EL PASO IN THE PAST HOUR. EXPECT
WIDESPREAD WINDS OF 30 TO 40 MPH WITH GUSTS 50 TO 55 MPH. GUSTS
OVER 65 MPH WILL BE POSSIBLE IN DOWNSLOPE AREAS EAST OF AREA
MOUNTAINS. RAIN IN THE SACRAMENTOS WILL CHANGE TO SNOW BEFORE 4
PM AS THE FRONT ARRIVES.

EXPECT WINDS TO SLOWLY DIMINISH DURING THE EVENING HOURS. SNOW
LEVELS MOSTLY STAY AROUND 5500-6000 FEET WITH 2 TO 4 INCHES
EXPECTED. BRIEF RAIN/SNOW MIX WILL BE POSSIBLE AT LOWER ELEVATIONS
ABOVE 4500 FEET.

EXPECT COOLER WEATHER AND BREEZY NORTHWEST WINDS TUESDAY. WINDS
WILL DIMINISH ON WEDNESDAY BUT MIXING HEIGHTS WILL DROP...
LIMITING VENT RATES ACROSS THE AREA MID-WEEK. TEMPS WILL SLOWLY
WARM BACK UP TO NEAR NORMAL BY THE END OF THE WEEK AS DRY WEATHER
PREVAILS. A BACKDOOR COLD FRONT MAY BRING COOLER TEMPERATURES TO
THE AREA NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 41  55  35  61 /   0   0   0   0
SIERRA BLANCA           32  53  29  60 /   0   0   0   0
LAS CRUCES              32  53  29  60 /   0   0   0   0
ALAMOGORDO              31  52  28  58 /  20   0   0   0
CLOUDCROFT              16  36  22  46 /  40   0   0   0
TRUTH OR CONSEQUENCES   32  54  30  59 /  10   0   0   0
SILVER CITY             25  46  27  56 /  30   0   0   0
DEMING                  31  53  28  61 /   0   0   0   0
LORDSBURG               27  52  26  60 /  10   0   0   0
WEST EL PASO METRO      39  56  35  62 /   0   0   0   0
DELL CITY               31  55  27  63 /   0   0   0   0
FORT HANCOCK            37  56  32  64 /   0   0   0   0
LOMA LINDA              33  52  32  58 /   0   0   0   0
FABENS                  35  55  30  62 /   0   0   0   0
SANTA TERESA            37  54  32  61 /   0   0   0   0
WHITE SANDS HQ          36  54  31  60 /   0   0   0   0
JORNADA RANGE           27  54  24  59 /   0   0   0   0
HATCH                   29  56  26  61 /   0   0   0   0
COLUMBUS                34  53  30  61 /   0   0   0   0
OROGRANDE               35  53  31  59 /   0   0   0   0
MAYHILL                 25  43  27  54 /  20   0   0   0
MESCALERO               22  42  23  51 /  40   0   0   0
TIMBERON                24  42  27  51 /  30   0   0   0
WINSTON                 26  46  26  55 /  30   0   0   0
HILLSBORO               27  53  27  60 /  20   0   0   0
SPACEPORT               29  55  27  59 /   0   0   0   0
LAKE ROBERTS            18  47  18  58 /  70   0   0   0
HURLEY                  26  49  25  59 /  20   0   0   0
CLIFF                   21  52  20  62 /  30   0   0   0
MULE CREEK              19  51  17  59 /  30   0   0   0
FAYWOOD                 28  50  27  59 /  20   0   0   0
ANIMAS                  29  53  28  62 /   0   0   0   0
HACHITA                 28  52  26  61 /   0   0   0   0
ANTELOPE WELLS          29  53  27  63 /   0   0   0   0
CLOVERDALE              29  51  30  60 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR NMZ413-415-416.

     WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR NMZ401>412-414-417.

     WINTER WEATHER ADVISORY UNTIL 5 AM MST TUESDAY FOR NMZ402.

TX...HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR TXZ419.

     WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR TXZ418-420>424.

&&

05 ROGASH/25 HARDIMAN
Hazardous weather outlook, Nov 16, 5:14 AM MST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
514 AM MST MON NOV 16 2015

NMZ401-403>417-TXZ418>424-171215-
UPPER GILA RIVER VALLEY-SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
514 AM MST MON NOV 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

A LARGE STORM SYSTEM WILL MOVE INTO NEW MEXICO TODAY WITH
SCATTERED SHOWERS AND STRONG WINDS EXPECTED. SOUTHWEST WINDS WILL
INCREASE TO 20 TO 30 MPH THIS MORNING AND PEAK AT 30 TO 40 MPH
THIS AFTERNOON...GRADUALLY DIMINISHING IN THE EVENING HOURS. WIND
GUSTS UP TO 50 MPH WILL OCCUR WITH STRONGER GUSTS UP TO 60 MPH
POSSIBLE ALONG THE EASTERN SLOPES OF AREA MOUNTAINS. DOWNSLOPING
WINDS ALONG THE EAST SLOPES WILL ENHANCE WIND SPEEDS DURING THE
DAY FOR AREAS INCLUDING NORTH EAST EL PASO...WSMR HQ AND
COMMUNITIES ALONG THE EAST SLOPES OF SACRAMENTO MOUNTAINS. WINDS
WILL BE SLOWER TO DIMINISH ALONG EAST SLOPES THIS EVENING. A WIND
ADVISORY WILL BE IN EFFECT THROUGH 8 PM THIS EVENING FOR MOST OF
THE REGION WITH A WIND WARNING IN EFFECT FOR AREAS ALONG THE
EASTERN SLOPES.

SCATTERED LIGHT RAIN SHOWERS WILL BE POSSIBLE ACROSS THE LOWLANDS
DURING THE DAY WITH ONLY LIGHT AMOUNTS EXPECTED. SHOWERS IN THE
MOUNTAINS WILL TURN OVER TO SNOW AS THE SNOW LEVELS DROP BEHIND A
FRONT THAT WILL MOVE THROUGH THE REGION FROM WEST TO EAST. SNOW
WILL BEGIN IN THE GILA REGION THIS MORNING WITH 2 TO 4 INCHES
POSSIBLE FOR ELEVATIONS ABOVE 7000 FEET WITH LESSER AMOUNTS DOWN
TO 6000 FEET. A SNOW ADVISORY WILL BE IN EFFECT FOR THE GILA
REGION FOR MOST OF TODAY AND THIS EVENING. SNOW WILL START LATER
IN THE SACRAMENTO MOUNTAINS WITH ACCUMULATIONS THAT ARE EXPECTED
TO REMAIN BELOW ADVISORY LEVELS. SHOWERS WILL TAPER OFF AND END
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DRY CONDITIONS WITH
MUCH COLDER TEMPERATURES AND BRISK NORTHWEST WINDS WILL OCCUR ON
TUESDAY. DRY CONDITIONS WITH WARMING TEMPERATURES WILL OCCUR
THROUGH THE END OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NMZ402-171215-
SOUTHERN GILA HIGHLANDS/BLACK RANGE-
514 AM MST MON NOV 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM.

.DAY ONE...TODAY AND TONIGHT

SHOWERS IN THE MOUNTAINS WILL TURN OVER TO SNOW AS THE SNOW
LEVELS DROP BEHIND A FRONT THAT WILL MOVE THROUGH THE REGION FROM
WEST TO EAST. SNOW WILL BEGIN IN THE GILA REGION THIS MORNING WITH
2 TO 4 INCHES POSSIBLE FOR ELEVATIONS ABOVE 7000 FEET WITH LESSER
AMOUNTS DOWN TO 6000 FEET. A SNOW ADVISORY WILL BE IN EFFECT FOR
THE GILA REGION FOR MOST OF TODAY AND THIS EVENING. A RAIN SNOW
MIX MAY OCCUR AT LOWER ELEVATIONS IN THE FOOT HILLS BUT IS NOT
EXPECTED TO ACCUMULATE MUCH. STRONG WINDS OF 25 TO 35 MPH WITH
HIGHER GUSTS WILL BE POSSIBLE THROUGH THE DAY. WINDS WILL BE
STRONGER ALONG EAST SLOPES. WINDS WILL DIMINISH LATER THIS
AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DRY CONDITIONS
WITH MUCH COLDER TEMPERATURES AND BRISK NORTHWEST WINDS WILL OCCUR
ON TUESDAY. DRY CONDITIONS WITH WARMING TEMPERATURES WILL OCCUR
THROUGH THE END OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LUNDEEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern/Central El Paso County

When
November 16, 3:00 PM MST to 6:00 PM MST
Where
Eastern/Central El Paso County forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

A peak gust of 61 mph was reported at the El Paso International Airport. Three semis were overturned due to the high winds across El Paso between 315 pm and 6 pm. The first occurred at U.S. 54 and Interstate 10 when the bed of a truck ended up resting on the shoulder of the ramp. Around 5 pm another semi was turned on its side at Transmountain Road and U.S. 54 in northeast El Paso. A third semi was turned on its side on U.S. 54 and Montana.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608340.